Colorado, 2017

Hail in Colorado, May 6, 2017

May 6, 2017 · NWS PUB · 3 events in 1 county or zone

A strong storm produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 6, 2:39 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, May 6, 2:39 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
339 PM MDT Sat May 6 2017

.SHORT TERM...(This evening through Sunday)
Issued at 339 PM MDT Sat May 6 2017

...Isolated Showers & Storms...Looking More Like May...

Large upper low off of southern California will track eastward to
position over southern Nevada by 6 pm Sunday.  Ahead of this
disturbance, a weak upper level shortwave is being ejected north
across the forecast area.  This disturbance will continue to act as
a trigger for scattered showers and isolated thunderstorms across
the forecast area through tonight.  Most of the activity will be
over the mountains and mountain valleys, with just a few isolated
showers or storms making it out onto the plains.  This disturbance
will not entirely clear the area until early tomorrow morning.  The
central mountains may continue to seem some activity from this until
then.  Primary storm risks are lightning, gusty winds and possibly
some local small hail.

A pocket of drier air behind this disturbance may actually bring a
lull in shower and storm activity for most of the area on Sunday.
Models show little activity, mainly over the mountains, but not zero
activity.  So, expectation is that isolated storms will redevelop
Sunday afternoon, mainly over and near the mountains. Primary storm
risks Sunday will continue to be lightning, gusty winds and possibly
some local small hail.

.LONG TERM...(Sunday night through Saturday)
Issued at 339 PM MDT Sat May 6 2017

...Active weather pattern through midweek...

Sunday night-Monday night...Deep southerly flow aloft continues to
be indicated across the region as the old upper low across
southern Arizona digs south and east into old Mexico through the
day Monday. Models also indicate another embedded short wave
rounding the base of the low and translating across the Southern
and Central Rockies Monday and Monday night. Although models
remain good agreement of synoptic features, they differ with
surface features, with the latest NAM faster and further south
with a cold front sliding across the Eastern Plains Monday
morning, which then stalls south of the Palmer Dvd Monday
afternoon. The GFS is slower and further north with said boundary,
which will be a focus for convection on Monday. The further south
NAM solution would bring an increased threat of severe weather
further south across the southeast plains with low level moisture
pooling along and north of the boundary, along with ample shear
and increased UVV associated with the passing embedded short wave.
At any rate, should see isolated convection across the area
Sunday evening diminishing Sunday night, before another round of
showers and storms develops across the area late Monday morning
through the evening. Depending on where the aforementioned
boundary sets up, will see the possibility of severe storms across
the eastern Plains, including large hail and damaging wind gusts,
as well as the threat of isolated tornadoes. Temperatures across
the area cool through the period, though still look be at or
slightly above seasonal levels.

Tuesday-Thursday...The upper low pressure system across Old Mexico
progged to slowly lift north and east across Central New Mexico and
into Northeastern New Mexico by Wednesday evening, before continuing
into the Central High Plains through the day Thursday. The movement
of this system will keep moisture and instability in place across the
area to support scattered to numerous showers and thunderstorms
throughout the forecast period, with the best timing of widespread
storms expected on Wednesday. Severe weather will be possible
across the area both Tuesday and Wednesday, as well as the
potential for locally heavy rainfall and flash flooding across
area burn scars. Could see accumulating snowfall across the
highest terrain on Wednesday, with snow levels possibly down to
around 8000 feet Wednesday night and early Thursday morning, with
Thursday likely the coolest day of the week.

Friday-Saturday...Upper level ridging progged to build across the
area on Friday and Saturday, leading to warmer and drier conditions
in the offing into early next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 339 PM MDT Sat May 6 2017

Large upper low pressure area will migrate eastward from off of the
southern California coast today to a position over southern Nevada
by 6 pm Sunday.  Large scale counter-clockwise circulation around
this low pressure area will rotate moisture and instability into the
flight area.  This will result in scattered showers and isolated
thunderstorms over the next 24 hours, particularly over and near the
mountains during the afternoon and evening hours.  Some nocturnal
activity may continue through the night over the mountains as an
upper level disturbance moves through, keeping things going.

Although most shower and thunderstorm activity should miss the KCOS,
KPUB and KALS TAF sites over the next 24 hours, there could be some
activity in the vicinity of these sites at times.  The primary
concerns if this occurs would be lightning, erratic gusty winds to
around 40 mph and some brief MVFR conditions. Otherwise, VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...MW
AVIATION...LW
Hazardous weather outlook, May 6, 10:55 AM MST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Sat May 6 2017

COZ058>089-093>099-071800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Sat May 6 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will occur mainly across the Continental
Divide this afternoon and evening. A few storms will also be
possible across the eastern mountains. The main concerns with
any storms will be lightning, wind gusts up to 40 mph and local
small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, scattered thunderstorms are expected over the
mountains with isolated storms across the plains.  The primary
concerns will be lightning, wind gusts up to 40 mph and local
small hail.

Monday, thunderstorms are expected to become stronger and more
widespread. Severe thunderstorms will be possible.  Primary
concerns will be lightning, strong winds, large hail, locally
heavy rain and burn scar flooding. Tornadoes will also be
possible.

Tuesday through Thursday, an area of low pressure will move over
the region. It will bring the chance for severe thunderstorms to
the area, especially on Tuesday and Wednesday. Primary concerns
will be strong winds, large hail, heavy rain, burn scar flooding
and possibly tornadoes. Additionally, accumulating snow may fall
in the mountains above 8000 feet, especially late Wednesday into
Thursday.

There is still uncertainty on the exact track and strength of
the incoming storm system. Please stay up to date with the latest
forecast.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible through tonight across the higher terrain, mainly along
the Continental Divide.

50/50

In the hours before

Special weather statement, May 6, 1:40 PM MST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT SAT MAY 6 2017

COZ081-082-084-085-062145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
240 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
345 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manitou Springs, or near Colorado Springs, moving northeast at 15
mph.

Half inch hail, wind gusts up to 50 mph, locally heavy rain and
lightning will be possible with this storm.

Locations impacted include...
Northwestern Colorado Springs, Air Force Academy, Manitou Springs and
Cascade.

LAT...LON 3878 10488 3884 10502 3906 10491 3895 10468
TIME...MOT...LOC 2039Z 213DEG 13KT 3887 10491

LW
Special weather statement, May 6, 5:08 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
608 PM MDT SAT MAY 6 2017

COZ076-077-081-083-070045-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
608 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 645 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Royal Gorge, or 31 miles southwest of Colorado
Springs, moving north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Open country north of Royal Gorge
Cripple Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3884 10519 3853 10518 3850 10541 3870 10549
      3870 10533 3882 10533
TIME...MOT...LOC 0006Z 170DEG 12KT 3859 10532

kt
Special weather statement, May 6, 5:45 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
645 PM MDT SAT MAY 6 2017

COZ076-081-082-085-070130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
645 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FREMONT...SOUTHERN
TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 730 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 22 miles southwest of Colorado Springs, moving
north at 20 mph.  Another strong storm was just moving into Victor.

Up to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Cripple Creek, Victor, Divide, Pikes Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3894 10495 3865 10505 3866 10520 3870 10524
      3870 10530 3868 10532 3867 10529 3867 10533
      3868 10533 3870 10531 3870 10533 3898 10533
TIME...MOT...LOC 0043Z 192DEG 18KT 3870 10520

KT
Special weather statement, May 6, 6:41 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
741 PM MDT SAT MAY 6 2017

COZ084-085-070230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
741 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 830
PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm over
Security-Widefield, or 9 miles southeast of Colorado Springs, moving
north at 30 mph.

hail up to dime size and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Colorado Springs, Fountain, Monument, Black Forest, Security,
Peterson AFB, Falcon, Security-Widefield, Cimarron Hills, Stratmoor,
Gleneagle and Fort Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10456 3870 10476 3907 10483 3907 10451
TIME...MOT...LOC 0141Z 177DEG 24KT 3875 10468

KT

The radar

The Pueblo radar (KPUX), 61 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
May 6, 7:00 PM MST to 7:10 PM MST
Where
El Paso County, 0.54 mi E of Peterson Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -104.700

Hail, El Paso

When
May 6, 7:13 PM MST to 7:18 PM MST
Where
El Paso County, 3.3 mi WSW of Falcon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -104.680

Hail, El Paso

When
May 6, 7:15 PM MST to 7:20 PM MST
Where
El Paso County, 2.12 mi NW of Falcon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686378, 686379, 686381.